| Print |  E-mail
triangle_head.gifAntidepressants
 
The newer antidepressants including Prozac, Zoloft, Paxil, Luvox, Celexa, and Lexapro commonly cause some degree of over-stimulation. The effects are not unlike those of cocaine and amphetamine, and both the Prozac-like drugs and the stimulants impair function of the neurotransmitters serotonin and dopamine. Some of the other newer antidepressants, including Effexor, Serzone, Cymbalta and Wellbutrin can have similar effects. 
 
No one knows the frequency of very severe reactions to the antidepressants. Some studies indicate that some degree of clinically significant over-stimulation and mania is caused in a startling 5%-10% of all patients taking these drugs.
 
A number of clinical reports have also described a  syndrome of obsessive SSRI-induced suicidality and violence that seems particular to these drugs.
 
 
 
Articles by Dr. Breggin dealing with antidepressants:
 
 
The following books contain further information SSRI antidepressants, their side effects, and safe means of withdrawing from them
 
 
 
 
 
 
 
 

 

WARNING!

Most psychiatric drugs can cause withdrawal reactions, sometimes including life-threatening emotional and physical withdrawal problems. In short, it is not only dangerous to start taking psychiatric drugs, it can also be dangerous to stop them. Withdrawal from psychiatric drugs should be done carefully under experienced clinical supervision. Methods for safely withdrawing from psychiatric drugs are discussed in Dr. Breggin's new book, Psychiatric Drug Withdrawal: A Guide for Prescribers, Therapists, Patients, and Their Families.